Alert archive / North Dakota / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 29, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 21, 2015, 10:29 PM CDT for Barnes County, Griggs County, Steele County, North Dakota. It was in force for 61 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 21, 2015, 10:29 PM CDT (03:29 UTC)
- Expired
- Jun 21, 2015, 11:30 PM CDT
- In force
- 61 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Barnes County, ND, Griggs County, ND, Steele County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 74 km from the middle of the area, began a volume at 03:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 21, 10:45 PM CDT | TSTM WND DMG | 6 S Binford, ND | BARN DESTROYED. PIC ON LOCAL MEDIA FACEBOOK PAGE. |
| Jun 21, 11:10 PM CDT | TSTM WND DMG | 3 Ne Luverne, ND | SEVERAL LARGE TREES DOWN. PICTURE SENT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 3.5 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 495 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 1751 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 95 m²/s²
- 0-3 km storm-relative helicity
- 187 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 5.2
The text
As transmitted, in the capitals the NWS used until 2016.
200
WUUS53 KFGF 220329
SVRFGF
NDC003-039-091-220430-
/O.NEW.KFGF.SV.W.0029.150622T0329Z-150622T0430Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1029 PM CDT SUN JUN 21 2015
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN STEELE COUNTY IN SOUTHEASTERN NORTH DAKOTA...
SOUTHERN GRIGGS COUNTY IN SOUTHEASTERN NORTH DAKOTA...
NORTHERN BARNES COUNTY IN SOUTHEASTERN NORTH DAKOTA...
* UNTIL 1130 PM CDT
* AT 1028 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES EAST OF
KENSAL...OR 26 MILES EAST OF CARRINGTON...MOVING EAST AT 50 MPH.
HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE
HOMES...ROOFS AND OUTBUILDINGS.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
SUTTON AROUND 1035 PM CDT.
REVERE AROUND 1045 PM CDT.
HANNAFORD AND WALUM AROUND 1050 PM CDT.
COOPERSTOWN AROUND 1055 PM CDT.
LUVERNE AND SIBLEY AROUND 1105 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4746 9850 4754 9772 4714 9771 4720 9847
4732 9847 4733 9850
TIME...MOT...LOC 0328Z 270DEG 42KT 4734 9858
HAIL...1.00IN
WIND...70MPH
$$
HOPKINS3 follow-up statements
727
WWUS53 KFGF 220352
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1052 PM CDT SUN JUN 21 2015
NDC003-039-091-220430-
/O.CON.KFGF.SV.W.0029.000000T0000Z-150622T0430Z/
STEELE ND-GRIGGS ND-BARNES ND-
1052 PM CDT SUN JUN 21 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR SOUTHWESTERN STEELE...SOUTHERN GRIGGS AND NORTHEASTERN BARNES
COUNTIES...
AT 1052 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER HANNAFORD...
OR 29 MILES NORTH OF VALLEY CITY...MOVING EAST AT 50 MPH.
HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE
HOMES...ROOFS AND OUTBUILDINGS.
THIS SEVERE STORM WILL BE NEAR...
LUVERNE AROUND 1105 PM CDT.
BLABON AROUND 1115 PM CDT.
HOPE AROUND 1120 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4747 9839 4754 9772 4714 9771 4719 9838
TIME...MOT...LOC 0352Z 270DEG 42KT 4734 9816
HAIL...1.00IN
WIND...70MPH
$$
HOPKINS087
WWUS53 KFGF 220402
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1102 PM CDT SUN JUN 21 2015
NDC003-220412-
/O.CAN.KFGF.SV.W.0029.000000T0000Z-150622T0430Z/
BARNES ND-
1102 PM CDT SUN JUN 21 2015
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BARNES COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT FOR
SOUTHEASTERN NORTH DAKOTA.
LAT...LON 4725 9771 4725 9819 4749 9820 4754 9772
TIME...MOT...LOC 0402Z 269DEG 38KT 4734 9803
$$
NDC039-091-220430-
/O.CON.KFGF.SV.W.0029.000000T0000Z-150622T0430Z/
STEELE ND-GRIGGS ND-
1102 PM CDT SUN JUN 21 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR SOUTHWESTERN STEELE AND SOUTHEASTERN GRIGGS COUNTIES...
AT 1102 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES EAST OF
HANNAFORD...OR 28 MILES NORTH OF VALLEY CITY...MOVING EAST AT 45 MPH.
HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE
HOMES...ROOFS AND OUTBUILDINGS.
THIS SEVERE STORM WILL BE NEAR...
LUVERNE AROUND 1110 PM CDT.
HOPE AND BLABON AROUND 1120 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4725 9771 4725 9819 4749 9820 4754 9772
TIME...MOT...LOC 0402Z 269DEG 38KT 4734 9803
HAIL...1.00IN
WIND...70MPH
$$
HOPKINS336
WWUS53 KFGF 220422
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1122 PM CDT SUN JUN 21 2015
NDC039-091-220432-
/O.EXP.KFGF.SV.W.0029.000000T0000Z-150622T0430Z/
STEELE ND-GRIGGS ND-
1122 PM CDT SUN JUN 21 2015
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN STEELE AND
SOUTHEASTERN GRIGGS COUNTIES WILL EXPIRE AT 1130 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY WINDS
ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT FOR
SOUTHEASTERN NORTH DAKOTA.
LAT...LON 4725 9771 4725 9819 4749 9820 4754 9772
TIME...MOT...LOC 0419Z 270DEG 42KT 4734 9803
$$
HOPKINSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 9:38 PM CDT, 51 minutes earlier.
Area forecast discussion, Jun 21, 9:38 PM CDT, 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 938 PM CDT SUN JUN 21 2015 .UPDATE... ISSUED AT 938 PM CDT SUN JUN 21 2015 THERE ARE CURRENTLY TWO AREAS OF STORMS...DEVILS LAKE BASIN AND SOUTH CENTRAL NORTH DAKOTA. MINIMAL INSTABILITY ACROSS THE DEVILS LAKE BASIN LEADING TO MORE GENERAL THUNDER HERE...ALTHOUGH WIND GUSTS TO 40-50MPH LIKELY THE MAIN THREAT. SPC MESO-ANALYSIS INDICATES MUCAPE 1000-1500 J/KG ACROSS THE FAR SOUTHERN FA (SE ND/WC MN)...WITH APPROACHING STORMS AND STRONG DEEP LAYER SHEAR. STRONGEST PART OF THE APPROACHING STORM MAY DRIVE INTO GREATEST INSTABILITY AND MISS THE FORECAST AREA...BUT WILL BE CLOSE. STRONG WIND (BOW ECHO) THE MAIN THREAT. INSTABILITY AND ANOTHER UPPER WAVE SHOULD LEAD TO ADDITIONAL ACTIVITY CLOSER TO 12Z...MAINLY ACROSS THE SOUTHERN FA. ALTHOUGH SEVERE STORMS ARE POSSIBLE (BRIEF MARGINAL WIND GUSTS POSSIBLY SOME SMALLER HAIL)...GREATEST SEVERE THREAT WILL BE ACROSS SOUTH DAKOTA WITHIN THE STRONGER INSTABILITY. UPDATE ISSUED AT 703 PM CDT SUN JUN 21 2015 INCREASED POPS AS CONFIDENCE THAT MOST AREAS WILL RECEIVE MEASURABLE PRECIP HAS INCREASED. THE MAIN CONCERN WILL REMAIN THE SEVERE THREAT THIS EVENING INTO THE OVERNIGHT HOURS. LATEST CAM GUIDANCE SUGGESTS STRONGER WIND GUSTS WILL BE THE MAIN THREAT...WHICH MAKES SENSE GIVEN RELATIVELY HIGH FREEZING LEVELS...WITH WEAKER INSTABILITY AND VERY STRONG DEEP LAYER SHEAR. IN FACT...CURRENT MESO-ANALYSIS SHOWS MLCAPE 1000-2000 J/KG ACROSS WESTERN/CENTRAL NORTH DAKOTA...WHICH QUICKLY DROPS TO A STABLE ATMOSPHERE INTO THE RED RIVER VALLEY. THERE IS A RATHER STRONG INSTABILITY GRADIENT SET UP FROM CENTRAL NORTH DAKOTA INTO THE SOUTHERN RED RIVER VALLEY...AND WOULD IMAGINE THE STRONGER STORMS WILL TRACK ALONG THIS FEATURE. THIS SETS THE STAGE FOR THE ACTIVITY TO ORGANIZE ACROSS CENTRAL NORTH DAKOTA...AND TRACK SOME SORT OF STRONGER MCS INTO SE ND. CURRENT HRRR DEPICTS THIS SCENARIO...WITH A BOW TYPE FEATURE TRACKING INTO SE ND OR POSSIBLY JUST SOUTH OF THIS FA. TO THE NORTH...INTO THE MORE STABLE ATMOSPHERE...GIVEN THE STRONG DEEP LAYER SHEAR AND STRONG MID- LEVEL WINDS IT WILL NOT TAKE MUCH TO GENERATE NEAR SEVERE WIND GUSTS...HOWEVER THESE REPORTS WOULD LIKELY BE MOSTLY SUB-SEVERE AND NOT AS WIDESPREAD GIVEN THE VERY WEAK INSTABILITY. THERE IS ANOTHER UPPER WAVE THAT WILL LIKELY LEAD TO ANOTHER CONVECTIVE COMPLEX LATER TONIGHT...BUT TRACK SOUTH OF THIS FORECAST AREA. && .SHORT TERM...(THIS EVENING THROUGH MONDAY NIGHT) ISSUED AT 304 PM CDT SUN JUN 21 2015 FCST THINKING ON TRACK. INITIAL SUPERCELLS DEVELOPING IN ERN MT AND FAR NW ND IN AREA OF DEEP LAYERED SHEAR WITH ASSOCIATED SHORT WAVE. THESE STORMS WILL MOVE EAST AND DEVELOP SOUTH AS IT MOVES INTO WRN ND AND THEN INTO CNTRL ND LATE AFTN/EARLY EVENING. MAIN THREAT WILL EVOLVE INTO A SQUALL LINE WITH WIND POTENTIAL AS IT MOVES INTO PARTS OF ERN ND LATE EVENING/OVERNIGHT. EXACTLY WHERE/WHEN THIS HAPPENS IS AS USUAL UNCERTAIN. MAIN EMPHASIS AFTER MIDNIGHT SEEMS TO TRANSITION A BIT INTO SOUTH DAKOTA WITH WIND EVENT THAT WILL TRANSLATE INTO CNTRL/SRN MN. PREV FCST WAS PRETTY GOOD WITH THIS AND ONLY MINOR TWEEKS NEEDED. PRECIP CHANCES WILL END MONDAY MORNING IN ERN ND AND IN NW MN IN THE AFTN AS SOME SHOWERS REMAIN IN THE MOISTURE BEHIND THE SHORT WAVE. .LONG TERM...(TUESDAY THROUGH SUNDAY) ISSUED AT 304 PM CDT SUN JUN 21 2015 ON TUESDAY GENERALLY DRY....BUT ENOUGH COOL AIR ALOFT COMBINED WITH TEMPS CLOSE TO 80 IN THE NRN FCST AREA WILL BRING ISOLD CHC OF STORMS. BETTER CHANCE COMES WEDNESDAY AS NEXT WAVE MOVES THROUGH. FOR WEDNESDAY THROUGH SUNDAY... SPLIT FLOW REMAINS ACROSS NORTHAMERICA WITH NORTHERN STREAM OVER CENTRAL AND EASTERN CANADA AND SOUTHERN STREAM OVER THE NORTHERN STATES. LONG WAVE PATTERN AMPLIFIES THIS PERIOD WITH LONG WAVE RIDGE BUILDING OVER WESTERN NORTH AMERICA AND TROUGH OVER EASTERN CANADA/GREAT LAKE STATES. THE ECMWF WAS THE FASTER SOLUTION COMPARED TO THE GFS THROUGH THE PERIOD. HOWEVER THE ECMWF WAS TRENDING FASTER OVER THE LAST COUPLE RUNS WHILE THE GFS WAS TRENDING SLOWER. WILL BLEND THE ECMWF AND GFS. UPPER AIR PATTERN EXPECTED TO AMPLIFY AFTER A SHORT WAVE DIGS INTO THE CENTRAL US ON FRI NIGHT/SAT. HIGH TEMPS WERE DECREASED ABOUT TWO DEGREES FOR THU. LITTLE CHANGE FOR FRI AND SAT AND HIGH TEMPS INCREASED ONE TO TWO DEGREES FOR SUN COMPARED TO THIS MORNINGS FORECAST PACKAGE. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING) ISSUED AT 703 PM CDT SUN JUN 21 2015 SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH MOST TAF SITES THIS EVENING AND OVERNIGHT. THERE COULD BE BRIEF PERIODS OF MVFR CONDITIONS...BUT NOT LONG LIVED. GUSTY NORTHWEST WINDS ON MONDAY. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && UPDATE...TG SHORT TERM...RIDDLE LONG TERM...HOPPES/RIDDLE AVIATION...TG
Hazardous weather outlook, Jun 21, 4:30 AM CDT, 17 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 430 AM CDT SUN JUN 21 2015 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-221100- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 430 AM CDT SUN JUN 21 2015 ...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY AND TONIGHT IN EASTERN NORTH DAKOTA AND PORTIONS OF WEST CENTRAL MINNESOTA... ...THERE IS A MARGINAL RISK FOR SEVERE THUNDERSTORMS TODAY AND TONIGHT IN THE NORTHERN RED RIVER VALLEY AND PORTIONS OF NORTHWEST MINNESOTA... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL INCREASE ALONG AND WEST OF THE RED RIVER VALLEY AFTER 7 PM AND CONTINUE THROUGH TONIGHT. THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. A LARGER MORE INTENSE COMPLEX OF THUNDERSTORMS MAY MOVE ACROSS THE EXTREME SOUTHERN RED RIVER VALLEY AFTER MIDNIGHT...WITH DAMAGING WINDS AND HEAVY RAIN THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE FOR THUNDERSTORMS ON TUESDAY NIGHT AND WEDNESDAY AND AGAIN ON FRIDAY AND SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 7:20 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Ramsey, Towner | 55 min |
| Jun 21, 7:36 PM CDT | Tornado Warning | FGF | Benson, Towner | 26 min |
| Jun 21, 11:20 PM CDT | Special Weather Statement | FGF | Steele | 55 min |
| Jun 21, 11:26 PM CDT | Special Weather Statement | FGF | Steele, Traill | 64 min |
| Jun 22, 12:38 AM CDT | Special Weather Statement | FGF | Cass | 37 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.